Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 16, 2021Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 16, 2021, 11:58 PM CDT for Sedgwick County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2021, 11:58 PM CDT (04:58 UTC)
Expired
Mar 17, 2021, 12:30 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 12:08 AM CDTHAIL 0.5Valley Center, KSREPORT FROM MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS83 KICT 170458
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1158 PM CDT Tue Mar 16 2021
 
KSZ083-170530-
Sedgwick KS-
1158 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sedgwick County in south central Kansas...

* Until 1230 AM CDT.

* At 1152 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over West Wichita, or near Maize...
  moving north at 20 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will 
  be possible with this storm.

* Locations impacted include...
  Wichita, Park City, Valley Center, Goddard, Maize, Sedgwick,
  Colwich, Bentley, West Wichita and Eisenhower National Airport.

LAT...LON 3767 9760 3791 9762 3791 9730 3764 9741
TIME...MOT...LOC 0458Z 187DEG 20KT 3773 9748 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 7:04 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 16, 7:04 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
704 PM CDT Tue Mar 16 2021

.SHORT TERM...(This evening through Friday night)
Issued at 313 PM CDT Tue Mar 16 2021

Main concern and challenge is the severe magnitude late tonight
into midday Wednesday across south central/southeast Kansas.
Upper low over Arizona early this afternoon will move steadily
eastward this evening, before emerging over the southern high
Plains late tonight. Strong elevated low level moisture transport
will occur along/north of a increasingly baroclinic warm frontal
zone near the Oklahoma/Kansas border overnight. While the usual
differences are shown among the short guidance with regard to
moisture quality, even a general compromise would yield elevated
cape values around 1500 j/kg across far southern Kansas late
tonight in the presence of 45 to 60 kts of cloud bearing shear.
If the NAM/RAP are closer in not only showing better moisture and
instability but also bowing the surface further north to the
Kansas/Oklahoma border Wednesday morning, then an increased threat
for damaging winds and even a tornado will exist. So again, there
appears to be a risk for mainly elevated severe with large hail
in the 06z-12z time frame across south central Kansas and the
Flint Hills and then across southeast Kansas in the 12z-18/19z
time frame on Wednesday. A signal for locally heavy rainfall will
also exist across southern Kansas early Wednesday morning.
Otherwise, while a few strong storms will also be possible across
parts of central Kansas late tonight, locations north of highway
50 look to receive an extended period of mainly rain within the
deformation zone around the north side of the upper low as it
moves eastward across the area into Wednesday evening. A mixed
phase or transition to snow is possible in central Kansas
Wednesday night, before the precip ends early Thursday morning.
Little more than a trace of snow accum is expected at this time.
North winds on the back side of the deep tropospheric cyclone look
to reach criteria so will issue a Wind Advisory with this
forecast package along/west of I-135. Drier weather for Thursday,
though temperatures remaining rather cool, then slightly milder
for Friday.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 313 PM CDT Tue Mar 16 2021

Upper ridge early Saturday will shift east of the area by Sunday
with a moderating/slight warming trend thru the weekend. The
medium range models are still trying to resolve shortwaves within
the developing split upper flow regime through early next week. An
upper trof looks to move into the central Plains by Monday which
should result in modest chances for showers and perhaps some
thunder. Then a stronger upper jet and trof looks to dive south
along the West coast with a closed low forming over Arizona by
Tuesday night. Overall, temperatures should trend close to late
March climo thru the period.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Mar 16 2021

Main concerns: Severe Storms late tonight and strong winds
tomorrow

Current VFR cigs/Vis are expected to deteriorate over the next
several hours as showers and storm develop across the area. Storms
will continue through the night and into tomorrow morning. Severe
storms capable of quarter to half- dollar size hail and 55-70 mph
winds will be possible especially over south central and southeast
KS. Strong to marginally severe storms with hail up to quarter
size and winds to 55 mph will be possible across central KS. E

Rain showers will continue tomorrow afternoon through the end of
the TAF period. There is a chance snow mixes with rain toward the
end of the period mainly across central KS.

Strong north winds are expected throughout the day tomorrow,
especially across central and south central KS. Sustained winds of
25kts with gusts to 30-36kts will be possible.

&&

.FIRE WEATHER...
Issued at 313 PM CDT Tue Mar 16 2021

Fire weather concerns will remain low the next couple days due to
widespread precipitation and higher daytime humidity levels.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  51  36  52 /  90  80  70   0
Hutchinson      43  47  33  51 /  90  90  80   0
Newton          45  49  34  50 /  90  90  80   0
ElDorado        47  53  35  51 /  90  90  80  10
Winfield-KWLD   50  57  36  52 /  90  70  60   0
Russell         36  42  30  50 /  90  90  50   0
Great Bend      37  42  31  49 /  90  90  50   0
Salina          42  47  33  52 /  90  90  80   0
McPherson       43  47  32  51 /  90  90  80   0
Coffeyville     53  65  38  50 /  80  80  70  10
Chanute         51  59  37  48 /  90  90  70  20
Iola            49  57  37  47 /  90  90  80  20
Parsons-KPPF    52  64  38  48 /  80  80  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 7 PM CDT Wednesday for KSZ032-033-
047>051-067-068-082-083-091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
FIRE WEATHER...KED
Hazardous weather outlook, Mar 16, 3:46 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Tue Mar 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are expected, mainly after midnight, across
south central and parts of southeast Kansas. The main threat will be
large hail up to half dollar size. A threat for damaging winds to 70
mph and a brief tornado cannot be ruled out for locations close to
the Oklahoma border toward dawn.

Locally heavy rainfall can also be expected with some of the more
intense storm cores across southern Kansas. This could lead to
minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will also be possible Wednesday morning until about
noon time, mainly across the southern Flint Hills and southeast
Kansas. The main threats will be quarter size hail and wind gusts to
60 mph. A risk for a tornado may exist for locations mainly
southeast of an Iola to Sedan line.

Some of the rain may mix with or change to wet snow Wednesday night
across central Kansas. Little if any snow accumulation is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across south
central Kansas and the southern Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 16, 10:21 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
1021 PM CDT Tue Mar 16 2021

KSZ082-091-170345-
Harper KS-Kingman KS-
1021 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 1045 PM CDT.

* At 1018 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Attica...moving
  north at 35 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Harper, Attica, Spivey, Rago and Crystal Springs.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3725 9801 3725 9825 3751 9825 3750 9793
TIME...MOT...LOC 0321Z 189DEG 29KT 3731 9814

BUTLER
Special weather statement, Mar 16, 10:56 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
1056 PM CDT Tue Mar 16 2021

KSZ082-170430-
Kingman KS-
1056 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Kingman County in south central Kansas...

* Until 1130 PM CDT.

* At 1054 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles west of Norwich, or 12
  miles north of Harper...moving north at 20 mph.

* Hail up to the size of dimes...and wind gusts up to 45 mph will be
  possible with this storm.

* Locations impacted include...
  Kingman, Murdock, Cleveland and Rago.

LAT...LON 3741 9791 3742 9813 3765 9818 3765 9782
TIME...MOT...LOC 0356Z 199DEG 18KT 3747 9806

BUTLER
Special weather statement, Mar 16, 11:11 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1111 PM CDT Tue Mar 16 2021

KSZ091-170500-
Harper KS-
1111 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...

* Until midnight CDT.

* At 1110 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  southeast of Anthony to 7 miles east of Hazelton...and moving north
  at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
  Corwin, Runnymede and Crystal Springs.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3700 9835 3738 9835 3739 9781 3701 9781
      3700 9821
TIME...MOT...LOC 0411Z 180DEG 35KT 3708 9790 3706 9827

BUTLER
Special weather statement, Mar 16, 11:48 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 PM CDT Tue Mar 16 2021

KSZ082-091-092-170515-
Harper KS-Sumner KS-Kingman KS-
1148 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 1215 AM CDT.

* At 1145 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Argonia, or 8 miles southwest
  of Conway Springs...moving north at 35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Conway Springs, Argonia, Norwich and Milan.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3721 9763 3723 9786 3747 9788 3747 9757
TIME...MOT...LOC 0448Z 182DEG 29KT 3729 9775

BUTLER
Special weather statement, Mar 16, 11:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1158 PM CDT Tue Mar 16 2021

KSZ083-170530-
Sedgwick KS-
1158 PM CDT Tue Mar 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sedgwick County in south central Kansas...

* Until 1230 AM CDT.

* At 1152 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over West Wichita, or near Maize...
  moving north at 20 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Wichita, Park City, Valley Center, Goddard, Maize, Sedgwick,
  Colwich, Bentley, West Wichita and Eisenhower National Airport.

LAT...LON 3767 9760 3791 9762 3791 9730 3764 9741
TIME...MOT...LOC 0458Z 187DEG 20KT 3773 9748

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:31 PM CDTRiver Flood WarningICTCowley, Sumner47 hr
Mar 16, 10:21 PM CDTSpecial Weather StatementICTKingman24 min
Mar 16, 10:56 PM CDTSpecial Weather StatementICTKingman34 min
Mar 16, 11:11 PM CDTSpecial Weather StatementICTHarper49 min
Mar 16, 11:22 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick53 min
Mar 16, 11:48 PM CDTSpecial Weather StatementICTSumner27 min
Mar 17, 12:12 AM CDTSpecial Weather StatementICTSedgwick33 min
Mar 17, 12:16 AM CDTSpecial Weather StatementICTButler29 min
Mar 17, 12:17 AM CDTSpecial Weather StatementICTReno28 min
Mar 17, 12:19 AM CDTSpecial Weather StatementICTSedgwick26 min
Mar 17, 12:22 AM CDTSpecial Weather StatementICTHarper23 min
Mar 17, 12:44 AM CDTSpecial Weather StatementICTKingman31 min
Mar 17, 12:46 AM CDTSpecial Weather StatementICTMarion29 min
Mar 17, 1:02 AM CDTSpecial Weather StatementICTCowley28 min
Mar 17, 1:06 AM CDTSpecial Weather StatementICTHarper24 min
Mar 17, 1:22 AM CDTSpecial Weather StatementICTSumner23 min
Mar 17, 1:38 AM CDTSpecial Weather StatementICTSumner37 min
Mar 17, 2:11 AM CDTSpecial Weather StatementICTSedgwick34 min
Mar 17, 2:54 AM CDTSpecial Weather StatementICTCowley51 min
Mar 17, 3:37 AM CDTSpecial Weather StatementICTChautauqua53 min
Mar 17, 4:27 AM CDTSpecial Weather StatementICTLabette, Montgomery63 min
Mar 17, 8:33 AM CDTRiver Flood WarningICTSumner27 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTCherokee, Labette4 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTNeosho3 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen, Neosho58 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen39 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Mar 17, 11:57 AM CDTRiver Flood WarningICTWilson20 hr
Mar 17, 12:01 PM CDTRiver Flood WarningICTMontgomery, Wilson4 hr
Mar 17, 2:42 PM CDTWinter Weather AdvisoryICTAllen, Butler, Chase, Greenwood, Harvey, Marion and 2 more12 hr
Mar 17, 3:28 PM CDTSpecial Weather StatementICTChautauqua32 min
Mar 17, 3:29 PM CDTSpecial Weather StatementICTWilson46 min
Mar 17, 4:21 PM CDTSpecial Weather StatementICTLabette24 min
Mar 17, 4:57 PM CDTSpecial Weather StatementICTButler, Chase, Sedgwick, Sumner48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.